Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 61, NWS Austin/San Antonio, TX

September 7, 20104 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 7, 2010, 5:28 PM CDT for 4 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2010, 5:28 PM CDT (22:28 UTC)
Expired
Sep 7, 2010, 8:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bastrop County, TX, Hays County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 66 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:05 PM CDTFLASH FLOOD3 Ese Sunset Valley, TXSEVERAL ROADS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2010-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2010-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WGUS54 KEWX 072228
FFWEWX
TXC021-209-453-491-080115-
/O.NEW.KEWX.FF.W.0061.100907T2228Z-100908T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT TUE SEP 7 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL BASTROP COUNTY...
  EAST CENTRAL HAYS COUNTY...
  WESTERN TRAVIS COUNTY...
  SOUTHWESTERN WILLIAMSON COUNTY...

* UNTIL 815 PM CDT.

* AT 527 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  RAIN BANDS ASSOCIATED WITH TROPICAL STORM HERMINE. RADAR ESTIMATES
  SHOW UP TO 5 INCHES HAVE ALREADY FALLEN OVER THE WARNED AREA AND 
  ANOTHER INTENSE RAIN BAND IS APPROACHING FROM THE SOUTH. DRIVERS 
  SHOULD EXERCISE CAUTION. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANSFIELD
  DAM...LAKEWAY...LAGO VISTA...CEDAR PARK AND ANDERSON MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3047 9808 3053 9778 3009 9762 3003 9788

$$
1 follow-up statement
592 
WGUS74 KEWX 080007
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT TUE SEP 7 2010

TXC021-209-453-491-080115-
/O.CON.KEWX.FF.W.0061.000000T0000Z-100908T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON TX-TRAVIS TX-BASTROP TX-HAYS TX-
707 PM CDT TUE SEP 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL HAYS...EXTREME WEST CENTRAL BASTROP...WESTERN TRAVIS AND
SOUTHWESTERN WILLIAMSON COUNTIES...

AT 703 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS PRODUCING HEAVY DOWNPOURS ACROSS THE WARNED AREA IN 
TRAVIS COUNTY. RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO 
PRODUCE FLASH FLOODING WITH FLOODED LOW WATER CROSSINGS...STREETS 
AND OTHER LOW LYING AREAS. 

LOCATIONS IN THE WARNING AREA INCLUDE WEST LAKE HILLS...MANSFIELD
DAM...LAKEWAY...LAGO VISTA...BEE CAVE...AUSTIN...CEDAR PARK AND
ANDERSON MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.

&&

LAT...LON 3047 9808 3053 9778 3009 9762 3003 9788

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:51 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 7, 3:51 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT TUE SEP 7 2010

.DISCUSSION...
TROPICAL STORM HERMINE..NOW IN THE EASTERN HILL COUNTRY WILL
CONTINUE TO MOVE NORTH NORTHWEST INTO CENTRAL TEXAS THIS EVENING.
THE STORM WILL LEAVE A WIDE OPEN GULF AND DEEP TROPICAL MOISTURE IN
ITS WAKE..RESULTING IN CONTINUED DEVELOPMENT OF TROPICAL SHOWERS
AND ISOLATED THUNDERSTORMS. A FLASH FLOOD WATCH WILL CONTINUE
THROUGH NOON TOMORROW AS LOCALIZED HEAVY RAINS ARE A POSSIBILITY..
ALTHOUGH THE AMOUNT OF HEAVY RAINS ASSOCIATED WITH TODAY'S
TROPICAL BANDS ARE NOT EXPECTED TONIGHT AND WEDNESDAY.
AN ADDITIONAL 2 TO 4 INCHES (LOCALLY HIGHER AMOUNTS TO 6 INCHES)
MAY BE EXPECTED ALONG AND JUST EAST OF THE CENTER'S TRACK AS WELL
AS ALONG THE ONSHORE RAIN BANDS OVER EASTERN SECTIONS OF THE CWA
THROUGH NOON TOMORROW. BY THURSDAY AFTERNOON..PRECIPITABLE WATER
VALUES FALL BELOW 2 INCHES OVER ALL BUT THE EXTREME EASTERN
PORTIONS WHILE A BROAD HIGH PRESSURE AREA ALOFT SETTLES OVER THE
AREA. WITH READINGS EXPECTED TO WARM INTO THE 90S..AFTERNOON
HEATING WILL STILL HELP TO DEVELOP SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS THURSDAY. AS RIDGING ALOFT CONTINUES TO BUILD
FRIDAY..RAIN CHANCES WILL DIMINISH. THE RIDGE WILL HANG STRONG
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. OTHER THAN A FEW
SEA-BREEZE TYPE SHOWERS AND THUNDERSTORMS..LITTLE RAIN IS
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  90  77  95  78 /  80  40  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  75  91  77  94  77 /  80  40  20  30  10
NEW BRAUNFELS MUNI AIRPORT     76  92  77  95  77 /  80  40  30  20  10
BURNET MUNI AIRPORT            72  88  75  91  76 /  80  40  20  20  10
DEL RIO INTL AIRPORT           73  94  77  94  77 /  50  20  20  10  10
GEORGETOWN MUNI AIRPORT        75  88  76  94  77 /  80  40  30  20  10
HONDO MUNI AIRPORT             76  89  77  93  76 /  70  30  20  20  10
SAN MARCOS MUNI AIRPORT        76  90  76  94  77 /  80  40  30  20  10
LA GRANGE - FAYETTE REGIONAL   77  89  77  92  79 /  80  50  30  30  20
SAN ANTONIO INTL AIRPORT       76  89  78  93  78 /  80  30  30  20  10
STINSON MUNI AIRPORT           76  91  78  94  78 /  80  30  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BEXAR...BLANCO...CALDWELL...COMAL...
DE WITT...DIMMIT...EDWARDS...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...
MAVERICK...MEDINA...REAL...UVALDE...WILSON...ZAVALA.

&&

02/05
Hazardous weather outlook, Sep 7, 3:41 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 PM CDT TUE SEP 7 2010

TXZ171>173-183>194-202>209-217>225-228-081100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
341 PM CDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
TROPICAL STORM HERMINE MOVING NORTHWARD ACROSS SOUTH CENTRAL TEXAS
LATE THIS AFTERNOON AND TONIGHT WILL RESULT IN VERY HEAVY RAINFALL AND THE
POTENTIAL FOR FLASH FLOODING AND RIVER FLOODING MAINLY ACROSS THE
HILL COUNTRY. ISOLATED TORNADOES ARE POSSIBLE MAINLY EAST OF I 35.

A WIND ADVISORY IS IN EFFECT FOR MOST OF THE COUNTIES WITH THE
EXCEPTION OF VAL VERDE COUNTY AND THE EXTREME NORTHEASTERN
COUNTIES FROM LLANO TO FAYETTE COUNTY. A FLASH FLOOD WATCH
CONTINUES IN EFFECT FOR THE ENTIRE AREA THROUGH NOON TIME WEDNESDAY.

FLASH FLOODING CONDITIONS ARE THE BIGGEST THREAT ACROSS SOUTH
CENTRAL TEXAS FOR THE NEXT 12 TO 24 HOURS ESPECIALLY OVER PORTIONS
OF THE HILL COUNTRY. EXPECT FROM 2 TO 4 INCHES OF RAINFALL AND UP
TO SIX IN ISOLATED SPOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE REMAINS OF HERMINE WILL CONTINUE TO MOVE NORTHWARD INTO WEST
CENTRAL TEXAS WEDNESDAY MORNING WITH HEAVY RAINS AND FLOODING
STILL POSSIBLE. RAIN CHANCES WILL DECREASE LATE WEDNESDAY INTO
THURSDAY. RIVER FLOODING WILL STILL BE POSSIBLE FROM RUNOFF FROM
ANY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION MAY BE NEEDED...TONIGHT AND WEDNESDAY.

In the hours before

Local storm report, Sep 7, 4:20 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CDT TUE SEP 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       4 SSE TWIN SISTERS      29.95N  98.37W
09/07/2010  M2.79 INCH       COMAL              TX   COCORAHS

            SOME MINOR FLOODING.

&&

EVENT NUMBER EWX1000466

MCDONALD
Special weather statement, Sep 7, 4:24 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
424 PM CDT TUE SEP 7 2010

TXZ171-172-188-190-072230-
BLANCO-BURNET-GILLESPIE-LLANO-
424 PM CDT TUE SEP 7 2010

...AN AREA OF STRONG WINDS ASSOCIATED WITH TROPICAL STORM HERMINE
ARE AFFECTING BLANCO...BURNET...GILLESPIE AND LLANO COUNTIES...

AT 422 PM CDT...NWS METEOROLOGISTS ARE AN AREA OF HIGH WINDS
ASSOCIATED WITH TROPICAL STORM HERMINE 5 MILES SOUTHWEST OF
BLOWOUT...OR 15 MILES WEST OF ROUND MOUNTAIN...MOVING NORTHWEST AT
35 MPH.

PEOPLE IN LLANO...NORTHEASTERN GILLESPIE...NORTHWESTERN BLANCO AND
SOUTHWESTERN BURNET COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...
BLOWOUT...WILLOW CITY...ECKERT...ENCHANTED ROCK STATE PARK...PRAIRIE
MOUNTAIN AND CASTELL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Sep 7, 4:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CDT TUE SEP 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TORNADO          1 S MOULTON             29.56N  97.15W
09/07/2010                   LAVACA             TX   LAW ENFORCEMENT

            POSSIBLE TORNADO JUST SOUTH OF MOULTON NEAR THE
            INTERSECTION OF HIGHWAY 95 AND 271. LAW ENFORCEMENT
            REPORTS POWER LINES DOWN AND A PARTIAL ROOF ON THE ROAD.

&&

EVENT NUMBER EWX1000467

PAY
Local storm report, Sep 7, 5:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT TUE SEP 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      SAN ANTONIO             29.42N  98.49W
09/07/2010                   BEXAR              TX   CITY OFFICIAL

            34 ROADS CLOSED IN AND AROUND THE SAN ANTONIO METRO
            AREA

&&

EVENT NUMBER EWX1000468

SBS
Local storm report, Sep 7, 5:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 PM CDT TUE SEP 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      2 SE FREDERICKSBURG     30.25N  98.85W
09/07/2010                   GILLESPIE          TX   LAW ENFORCEMENT

            WATER AND DEBRIS OVER OLD SAN ANTONIO ROAD MAKING THE
            ROAD IMPASSABLE

&&

EVENT NUMBER EWX1000469

SBS
Local storm report, Sep 7, 5:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT TUE SEP 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      BOERNE                  29.80N  98.74W
09/07/2010                   KENDALL            TX   LAW ENFORCEMENT

            400 BLOCK OF FM474 CLOSED DUE TO WATER OVER ROAD...
            ALSO CLOSED IS OLD FREDERICKSBURG ROAD NEAR THE COUNTY
            LINE

&&

EVENT NUMBER EWX1000470

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:14 AM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca4 hr
Sep 7, 4:51 AM CDTInland Tropical Storm WarningEWXAtascosa, Bexar, Frio, Karnes, Wilson9 hr
Sep 7, 5:49 AM CDTAreal Flood AdvisoryEWXBexar, Caldwell, Comal, Guadalupe, Hays, Wilson3 hr
Sep 7, 7:06 AM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca4 hr
Sep 7, 9:23 AM CDTAreal Flood AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Caldwell, Comal and 9 more112 min
Sep 7, 9:33 AM CDTAreal Flood AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Caldwell, Comal and 9 more102 min
Sep 7, 11:22 AM CDTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Comal, Guadalupe, Karnes and 2 more3 hr
Sep 7, 12:53 PM CDTFlash Flood WarningEWXBandera, Bexar, Blanco, Comal, Gillespie, Guadalupe and 5 more3 hr
Sep 7, 2:22 PM CDTFlash Flood WarningEWXBexar3 hr
Sep 7, 2:39 PM CDTFlash Flood WarningEWXBandera, Blanco, Edwards, Gillespie, Kerr3 hr
Sep 7, 3:37 PM CDTTornado WarningEWXFayette, Gonzales, Lavaca23 min
Sep 7, 3:43 PM CDTFlash Flood WarningEWXBandera, Bexar, Blanco, Caldwell, Comal, Gillespie and 6 more3 hr
Sep 7, 3:52 PM CDTTornado WarningEWXDeWitt, Gonzales, Lavaca23 min
Sep 7, 4:03 PM CDTAreal Flood AdvisoryEWXBastrop, Burnet, Caldwell, Hays, Travis, Williamson117 min
Sep 7, 4:16 PM CDTTornado WarningEWXFayette, Gonzales, Lavaca29 min
Sep 7, 4:36 PM CDTFlash Flood WarningEWXBlanco, Burnet, Gillespie, Llano3 hr
Sep 7, 4:42 PM CDTTornado WarningEWXDeWitt33 min
Sep 7, 5:19 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Guadalupe, Hays, Travis116 min
Sep 7, 5:35 PM CDTAreal Flood AdvisoryEWXBexar115 min
Sep 7, 6:11 PM CDTTornado WarningEWXBastrop, Travis34 min
Sep 7, 6:41 PM CDTTornado WarningEWXTravis, Williamson19 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.